Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 264, NWS Jackson, MS

July 5, 2004Catahoula Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jul 5, 2004, 3:43 PM CDT for Catahoula Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 3:43 PM CDT (20:43 UTC)
Expired
Jul 5, 2004, 4:30 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Catahoula Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1287 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 052043
SVRJAN
LAC025-052130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATAHOULA PARISH IN NORTHEAST LOUISIANA

* UNTIL 430 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER ARCHIE...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR JONESVILLE AT 345 PM CDT
  BE NEAR HARRISONBURG AT 405 PM CDT

DAMAGING WINDS UP TO 60 MPH AND TORRENTIAL RAINS ARE LIKELY. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3149 9202 3147 9190 3185 9170 3195 9200

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:25 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 5, 3:25 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT MON JUL 5 2004

.SYNOPSIS...
THE COVERAGE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SHOULD INCREASE OVER THE NEXT FEW DAYS WHILE TYPICAL
SUMMERTIME HEAT AND HUMIDITY CONTINUES.

.SHORT TERM...

LATE THIS AFTERNOON/THIS EVENING...ISOLATED TO SCATTERED CONVECTION
WILL MOVE NORTH INTO SOUTHERN ZONES ALONG SEABREEZE-GENERATED
OUTFLOW. I WILL INCLUDE PRE-FIRST PERIOD WORDING IN A FEW ZONES
SOUTH OF INTERSTATE TWENTY TO ACCOUNT FOR CURRENT TRENDS...AS
COVERAGE MOVING UP THE MS RIVER CORRIDOR IS AT LEAST 30 PERCENT.
THERE IS SOME POTENTIAL FOR THE CONVECTION TO CONTINUE NORTH TO (OR
PAST?) THE I-20 CORRIDOR EARLY THIS EVENING BEFORE FIZZLING BEFORE 8
OR 9 PM. THERE IS AMPLE DCAPE (OVER 1000 J/KG) AND LIS (AROUND -10
C) FOR CONVECTION TO USE SO WET MICROBURSTS AND/OR SMALL HAIL REMAIN
A POSSIBILITY WITH A FEW STRONGER CELLS. THIS WILL ESPECIALLY BE THE
CASE ALONG AND WEST OF THE MS RIVER WHERE AN UPPER LEVEL AXIS OF
DILATATION WILL ENHANCE CONVECTION OVER THE NEXT SEVERAL HOURS.
EXPECTING PARTLY CLOUDY SKIES OTHERWISE ALTHOUGH MORNING LOW CLOUDS
WILL BE POSSIBLE IN SPOTS.

TOMORROW...THERMAL CAPPING WHICH HAS BEEN A FIXTURE IN THE
ATMOSPHERE OVER MOST OF THE FORECAST AREA THE PAST FEW DAYS WILL
WEAKEN SUBSTANTIALLY AS A POSITIVELY-TILTED UPPER LEVEL TROUGH AXIS
SETS UP TO THE WEST. THE COMBINATION OF THESE FACTORS WILL ALLOW FOR
QUICKER DEVELOPMENT OF CONVECTION IN THE EARLY AFTERNOON
HOURS...WITH FAR MORE COVERAGE ACROSS THE WHOLE OF THE FORECAST
AREA. HIGHEST POPS (40S) AGAIN IN THE SOUTH WHERE SEABREEZE-OUTFLOW
WILL ENHANCE DEVELOPMENT. TEMPERATURES MAY BE ONE OR TWO DEGREES
COOLER THAN TODAY...BUT MOST LOCATIONS SHOULD STILL GET TO AT LEAST
90 BEFORE AFTERNOON CLOUDS AND SHOWERS. THE ATMOSPHERE OVER THE
LOWER MS VALLEY SHOULD STILL BE SOMEWHAT CONDUCIVE FOR WET
MICROBURSTS...BUT ANY SEVERE STORMS SHOULD BE QUITE ISOLATED IN
NATURE. WE WILL HIGHLIGHT RISKS IN THE HWO.

TOMORROW NIGHT...A COLD FRONT WILL MOVE INTO THE ARKLATEX DURING THE
EVENING AND THE BOUNDARY SHOULD BE ACCOMPANIED BY A BROKEN LINE OF
SHOWERS AND STORMS. THERE IS A CHANCE SOME OF THIS CONVECTION COULD
MOVE INTO FAR NORTHWEST ZONES OF THE ARKLAMISS OVERNIGHT AS THE
FRONT NEARS THIS CORNER OF THE CWA BEFORE MORNING. ANY OF THESE
STORMS COULD CONTAIN GUSTY WINDS AND SMALL HAIL...BUT WIND SHEAR
VALUES AT THIS TIME APPEAR TO LOW TO SUPPORT WIDESPREAD SEVERE
WEATHER. WE WILL HIGHLIGHT THIS RISK IN THE HWO.

WEDNESDAY...THE COLD FRONT (OR RELATED OUTFLOW) WILL TRIGGER
SCATTERED CONVECTION ACROSS THE WHOLE OF THE CWA...BUT ESPECIALLY
ALONG AND NORTH OF INTERSTATE TWENTY. HIGHEST POPS ARE AT 50 RIGHT
NOW AND HAVE NOT INCLUDED LIKELIES BECAUSE 850 MB CONVERGENCE IS
EXPECTED TO BE RATHER WEAK. TEMPERATURES MAY NOT HIT 90 IN A FEW
AREAS DUE TO AN ABUNDANCE OF CLOUDS AND SHOWERS.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...

WE WILL PROBABLY STILL BE DEALING WITH A FRONTAL BOUNDARY STALLED IN
THE VICINITY (AT LEAST THE NORTHERN HALF OF THE CWA) THURSDAY AND
FRIDAY. REGARDLESS OF THE POSITIONING OF THIS BOUNDARY BY
FRIDAY...IT OUGHT TO BE WASHING OUT CONSIDERABLY BY THIS POINT.
THURSDAY...THE COMBINATION OF THE BOUNDARY AND A MID LEVEL WEAKNESS
PARKED TO THE WEST SHOULD PRODUCE SCATTERED AFTERNOON SHOWERS AND
STORMS ALL AREAS...BUT MOST CONCENTRATED IN THE SOUTHWEST. I BACKED
OFF POPS A LITTLE FRIDAY DUE TO THE LESSENING INFLUENCE OF THE
BOUNDARY AND NOT ENTIRELY FAVORABLE MASS FIELDS. WIDESPREAD HEAVY
RAIN IS NOT EXPECTED TO BE AN ISSUE AS PRECIPITABLE WATER VALUES ARE
FORECAST TO REMAIN BELOW 2 INCHES IN MOST AREAS OVER THIS TIME
FRAME. DESPITE MORE CLOUDS TEMPERATURES SHOULD STILL BE AT LEAST
AROUND 90 WITH AMPLE HUMIDITY.

OVER THE WEEKEND MODELS WANT TO INCREASE MID LEVEL HEIGHTS
OVER THE SOUTHEAST WITH THE 00Z ECMWF MOST AGGRESSIVE...BUILDING A
595+ DECAMETER 500 MB HIGH JUST EAST OF THE LOWER MISSISSIPPI VALLEY
BY SATURDAY. I TRENDED MY FORECAST TOWARD THIS EVOLUTION AND THE
LIKELIHOOD THAT SUBSIDENCE PROVIDED BY THIS EXPECTED FEATURE WOULD
DO MUCH TO QUASH CONVECTION OVER THE WEEKEND. TO THAT END AFTERNOON
POPS FOR SATURDAY AND SUNDAY HAVE BEEN TEMPERED DOWN TO SLIGHT
CHANCE. TEMPERATURES HAVE BEEN BUMPED UP A HAIR AS WELL WITH MID 90S
A POSSIBILITY (ESPECIALLY IN EAST MS) SATURDAY AND SUNDAY...CLOSEST
TO THE EXPECTED MID LEVEL HIGH CENTER. BY MONDAY THE RIDING OVER THE
SOUTHEAST SHOULD BE BREAKING DOWN A BIT AS THE WESTERLIES BEGIN
BUILDING SOUTH AGAIN FROM THE GREAT LAKES. THIS DEVELOPMENT...ALONG
WITH THE FACT THAT A HEIGHT WEAKNESS MAY STILL EXIST OVER EASTERN TX
AND THE WESTERN GULF OF MEXICO...CONVINCED ME TO BRING POPS AND
TEMPS TO CLIMATOLOGICAL NORMS BY THE END OF THE PERIOD.

&&

.AVIATION...
CONVECTION THIS EVENING ACROSS SOUTHERN MISSISSIPPI SHOULD SET THE
STAGE FOR SOME LOW CEILINGS DEVELOPING EARLY TOMORROW MORNING SOUTH
OF INTERSTATE TWENTY. VLIFR TO LIFR CEILINGS WILL BE POSSIBLE
ALTHOUGH VISIBILITIES SHOULD REMAIN WELL ABOVE THESE LIMITS...EXCEPT
IN A FEW RARE BUILD-DOWN INSTANCES.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

50
Hazardous weather outlook, Jul 5, 7:06 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
706 AM CDT MON JUL 05 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061206-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
706 AM CDT MON JUL 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OVER EAST
CENTRAL LOUISIANA AND SOUTH MISSISSIPPI... GENERALLY SOUTH OF A
LINE FROM WINNSBORO TO PORT GIBSON TO LAUREL. FEW STRONG STORMS
MAY DEVELOP WITH THE POTENTIAL FOR SMALL HAIL AND WIND GUSTS TO
40 MPH.

A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER THE AREA. A
WEAK DISTURBANCE WILL LIFT NORTHWARD FROM THE COAST DURING THE
DAY. THE COMBINED EFFECTS OF THIS DISTURBANCE AND DAYTIME HEATING
WILL SUPPORT THE DEVELOPMENT OF ISOLATED THUNDERSTORMS THIS
AFTERNOON. THUNDERSTORMS WILL END AT MOST LOCATIONS DURING THE
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SUNDAY...JULY 11.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.